Alert archive / California / Winter Storm Warnings in 2022

Winter Storm Warning 2, NWS Eureka, CA

April 19, 2022

NWS Eureka, CA issued this winter storm warning at Apr 19, 2022, 2:17 PM PDT. It took effect at Apr 20, 2022, 8:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2022, 2:17 PM PDT (21:17 UTC)
In effect from
Apr 20, 2022, 8:00 AM PDT
Expired
Apr 20, 2022, 5:23 PM PDT
In force
9 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

269 
WWUS46 KEKA 192117
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
217 PM PDT Tue Apr 19 2022

CAZ107-200530-
/O.NEW.KEKA.WS.W.0002.220420T1500Z-220421T0900Z/
Northern Trinity-
217 PM PDT Tue Apr 19 2022

...WINTER STORM WARNING IN EFFECT FROM 8 AM WEDNESDAY TO 2 AM 
THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations of up to 12
  inches. 8 to 10 inches of snow possible at Scott Mountain Pass. Winds
  gusting as high as 45 mph.

* WHERE...Northern Trinity County.

* WHEN...From 8 AM Wednesday to 2 AM Thursday.

* IMPACTS...Travel could be very difficult to impossible. Gusty winds
  could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

$$
4 follow-up statements
721 
WWUS46 KEKA 200423
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
923 PM PDT Tue Apr 19 2022

CAZ107-201230-
/O.CON.KEKA.WS.W.0002.220420T1500Z-220421T0900Z/
Northern Trinity-
923 PM PDT Tue Apr 19 2022

...WINTER STORM WARNING REMAINS IN EFFECT FROM 8 AM WEDNESDAY TO
2 AM PDT THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations of up to 12
  inches. 8 to 10 inches of snow possible at Scott Mountain Pass.
  Winds gusting as high as 45 mph.

* WHERE...Northern Trinity County.

* WHEN...From 8 AM Wednesday to 2 AM PDT Thursday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the evening commute. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
055 
WWUS46 KEKA 200943
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
243 AM PDT Wed Apr 20 2022

CAZ107-201800-
/O.CON.KEKA.WS.W.0002.220420T1500Z-220421T0900Z/
Northern Trinity-
243 AM PDT Wed Apr 20 2022

...WINTER STORM WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 2 AM PDT THURSDAY ABOVE 4500 FEET...

* WHAT...Heavy snow expected above 4500 feet. Total snow 
  accumulations of up to 14 inches. Winds gusting as high as 50 
  mph. 8 to 10 inches of snow possible at Scott Mountain Pass.


* WHERE...Northern Trinity County. 

* WHEN...From 8 AM this morning to 2 AM PDT Thursday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the evening commute. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
594 
WWUS46 KEKA 201802
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1102 AM PDT Wed Apr 20 2022

CAZ107-210215-
/O.CON.KEKA.WS.W.0002.000000T0000Z-220421T0900Z/
Northern Trinity-
1102 AM PDT Wed Apr 20 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 AM THURSDAY 
ABOVE 4500 FEET...

* WHAT...Heavy snow above 4500 feet. Additional snow accumulations
  of up to 12 inches. Winds gusting as high as 50 mph. 8 to 10
  inches of total snow accumulation possible at Scott Mountain
  Pass.

* WHERE...Northern Trinity County.

* WHEN...Until 2 AM Thursday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the evening commute. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

$$
787 
WWUS46 KEKA 210023
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
523 PM PDT Wed Apr 20 2022

CAZ107-211000-
/O.CAN.KEKA.WS.W.0002.000000T0000Z-220421T0900Z/
/O.NEW.KEKA.WW.Y.0006.220421T0023Z-220421T1000Z/
Northern Trinity-
523 PM PDT Wed Apr 20 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM PDT THURSDAY
ABOVE 5000 FEET...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Periods of snow above 5000 feet. Additional snow 
  accumulations of 1 to 4 inches. Winds gusting as high as 40 mph.

* WHERE...Northern Trinity County.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Travel could be difficult over Scott Mountain Summit
  on Highway 3. Snow removal operations do not occur at night at
  that pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm warning went out at Apr 19, 4:39 AM PDT, 9 hours 38 minutes earlier.

Area forecast discussion, Apr 19, 4:39 AM PDT, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
439 AM PDT Tue Apr 19 2022

.SYNOPSIS...Showers and a slight chance of thunderstorms are
expected to spread across the coast this morning spreading inland
in the afternoon. Another round of gusty south winds and
widespread beneficial rain will occur on Wednesday, with
additional showers and locally heavy mountain snow occurring on
Thursday. Drier weather and warmer temperatures are expected by
the weekend.

&&

.DISCUSSION...The upper level trough continues to sit over the
west coast this morning. A small shortwave moving around this
trough is expected to bring an uptick in showers this morning to
the coastal areas. This will continue to move inland into the
afternoon. This is bringing a few thunderstorms over the waters
this morning. The models show a small amount of instability moving
onshore this morning and into the early afternoon so have added a
slight chance for thunderstorms to the northern portions of the
area.

Later this afternoon and evening the showers are expected to
generally clear out of the area. This will be shortlived however
as the next system starts to moving into the area early Wednesday
morning. Models are in good agreement on the main front moving
onshore around 12Z (5AM) Wednesday and quickly moving inland. Snow
levels will be above 5,000 feet in most areas as this front moves
onshore. The exception to this looks to be northern Trinity county
where the deterministic models and the NBM are showing snow levels
initially around 4,000 feet. A winter weather advisory or winter
storm may be needed for Hwy 3 at Scott Mtn pass, but confidence is
still low on the exact snow level so have held off. Models are
showing additional rounds of showers moving across the area
through the afternoon, overnight, and into Thursday. These may
even continue Thursday night as the upper level trough moves
overhead. Snow levels will drop as the trough moves onshore to
around 3,500 to 4,000 feet. Thursday afternoon and evening looks
to have the coldest air aloft, although snow levels may rise
slightly with the daytime heating. The could produce as much as
300 j/k of cape. This would bring the potential for small hail and
a few thunderstorms and may drive snow levels down a bit lower. Friday
some showers may linger, but this will depend on how quickly the
upper level trough moves out of the area and there is still some
uncertainty on the timing of this in the ensembles.

High pressure starts to build Friday night and Saturday bringing
dry weather to the area for the weekend. Confidence is fairly
high with most of the ensembles keeping the area dry for the
weekend. Nights will be chilly with near freezing or freezing
temperatures expected in the colder spots, especially Saturday
morning. Afternoon highs may return to the low 70s in the inland
areas. Early next week it looks like another trough is expected
to bring some rain back to the west coast, but the ensembles
continue to show some differences in the timing on this. MKK

&&

.AVIATION...A weak shortwave approaches the coast north of Cape
Mendocino early this morning. Light rain associated with this
feature should begin a little after daybreak, and high-resolution
CAMs are suggesting this will be followed by convective showers
moving over coastal terminals by mid-morning, possibly bringing
moderate rain and IFR visibilities. Should conditions deteriorate,
they should then improve early in the afternoon, returning to VFR
by this evening as another front approaches tonight and
Wednesday. VFR are expected for areas south of the Cape through
the TAF period.

&&

.MARINE...Relatively light south to southwesterlies continue this
morning, remaining below advisory levels for all zones today.
Another front looks to approach this evening and tonight, likely
ramping southerlies back up to Gale Force once again across the
northern waters and southern inners early Wednesday morning. Gusts
may just flirt with gale force in the northern portion of the
southern outers, although coverage looked iffy with this morning's
update...so have opted to hoist a watch for this zone, and will let
the day crew take a second look at it. Winds then significantly
weaken behind the front Wednesday afternoon, and remain as
relatively light southerlies for the rest of the work week.
Northerlies look to return this weekend and early next week.

Seas today will be primarily composed of locally generated
southerlies and fresh west swell. Current guidance is indicating
the locally southerly wind field associated with Wednesday's front
will stretch a little farther to our south, which should help
increase the fetch and the local wave generation response...so
currently expecting larger southerly seas with this system even
though local wind speeds will likely be similar to yesterday's
front. Additionally, the fetch in the cold sector of midweek's
system out in the NEPAC is forecasted to elongate then follow
building seas from the Aleutians during Tuesday. ASCAT has
confirmed winds within this system of +45 kts near the Aleutians,
right on track with model guidance...thus it is looking likely
that we will see another solid west swell late this week. Current
numbers looking like a peak of around 14 ft at 16 seconds from 280
deg late Thurs. Another low looks to speed across this section of
the NEPAC later this week, possibly sending us another WNW swell
this weekend.

/TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
     Wind Advisory from 8 AM to 3 PM PDT Wednesday for CAZ101-
     102-104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 AM PDT early this morning for
     PZZ450-455-470-475.

     Small Craft Advisory from 9 PM this evening to 3 AM PDT
     Wednesday for PZZ450-455-470-475.

     Gale Warning from 3 AM to 3 PM PDT Wednesday for PZZ450-455-
     470.

     Gale Watch from late tonight through Wednesday afternoon
     for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 19, 3:44 AM PDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
344 AM PDT Tue Apr 19 2022

CAZ108>115-201045-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
344 AM PDT Tue Apr 19 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Up to two inches of snow is possible today above 4,000 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow levels will be around 4,500 to 5,500 feet Wednesday with 3 to 9
inches of snow possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-201045-
Northern Trinity-
344 AM PDT Tue Apr 19 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Up to two inches of snow is possible today above 4,000 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow levels will be around 4,000 to 5,000 feet Wednesday with 3 to 9
inches of snow possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-102-104>106-201045-
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
344 AM PDT Tue Apr 19 2022

...WIND ADVISORY IN EFFECT FROM 8 AM TO 3 PM PDT WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-201045-
Northern Humboldt Coast-
344 AM PDT Tue Apr 19 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 19, 10:06 AM PDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1006 AM PDT TUE APR 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     TSTM WND GST     3 NW CRESCENT CITY      41.78N 124.24W
04/19/2022  M46 MPH          DEL NORTE          CA   ASOS

&&

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:11 PM PDTGale WatchEKA6 hr
Apr 18, 9:11 PM PDTSmall Craft AdvisoryEKA6 hr
Apr 19, 2:46 AM PDTGale WatchEKA12 hr
Apr 19, 2:46 AM PDTGale WarningEKA36 hr
Apr 19, 2:46 AM PDTSmall Craft AdvisoryEKA24 hr
Apr 19, 5:53 AM PDTWind AdvisoryEKADel Norte, Humboldt36 hr

Nearby

Winter Storm Warnings in California, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.